Alert archive / Alaska / High Wind Warnings in 2009
High Wind Warning 26, NWS Anchorage, AK
NWS Anchorage, AK issued this high wind warning at Nov 5, 2009, 12:55 AM AKST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2009, 12:55 AM AKST (09:55 UTC)
- Expired
- Nov 6, 2009, 11:40 AM AKST
- In force
- 35 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK72 PAFC 050955 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1255 AM AKST THU NOV 5 2009 AKZ181-060000- /X.NEW.PAFC.HW.W.0026.091105T0955Z-091106T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1255 AM AKST THU NOV 5 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM AKST FRIDAY. HIGH PRESSURE OVER THE BERING AND LOW PRESSURE OVER THE GULF WILL BRING STRONG WINDS TO THE ALASKA PENINSULA THROUGH EARLY FRIDAY MORNING. SUSTAINED WINDS RANGING FROM 40 TO 60 MPH CAN BE EXPECTED...WITH GUSTS APPROACHING 100 MPH THROUGH CHANNELED AREAS. WINDS ARE ANTICIPATED TO WEAKEN DURING THE DAY TODAY...AND INCREASE THIS EVENING. WINDS WILL BE DIMINISHING FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. SHEA && $$ AKZ185-060000- /X.NEW.PAFC.HW.W.0026.091105T0955Z-091106T1500Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1255 AM AKST THU NOV 5 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM AKST FRIDAY. HIGH PRESSURE OVER THE BERING AND LOW PRESSURE OVER THE GULF WILL BRING STRONG WINDS TO THE ALASKA PENINSULA THROUGH EARLY FRIDAY MORNING. SUSTAINED WINDS RANGING FROM 40 TO 60 MPH CAN BE EXPECTED...WITH GUSTS APPROACHING 100 MPH THROUGH CHANNELED AREAS. WINDS ARE ANTICIPATED TO WEAKEN DURING THE DAY TODAY...AND INCREASE THIS EVENING. WINDS WILL BE DIMINISHING FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. SHEA && $$
3 follow-up statements
000 WWAK72 PAFC 060144 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 444 PM AKST THU NOV 5 2009 AKZ181-061500- /X.CON.PAFC.HW.W.0026.000000T0000Z-091106T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 444 PM AKST THU NOV 5 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST FRIDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST FRIDAY. THE CONTRAST OF HIGH PRESSURE OVER THE BERING AND FALLING PRESSURE OVER THE GULF OF ALASKA HAS BROUGHT STRONG WINDS TO THE ALASKA PENINSULA. SUSTAINED WINDS OF 25 TO 50 MPH WITH LOCALIZED GUSTS TO AROUND 75 MPH THROUGH CHANNELED AREAS ARE EXPECTED TO CONTINUE THROUGH EARLY FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. BEDAL && $$ AKZ185-061500- /X.CON.PAFC.HW.W.0026.000000T0000Z-091106T1500Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 444 PM AKST THU NOV 5 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST FRIDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM AKST FRIDAY. THE CONTRAST OF HIGH PRESSURE OVER THE BERING AND FALLING PRESSURE OVER THE GULF OF ALASKA HAS BROUGHT STRONG WINDS TO THE EASTERN ALEUTIANS. SUSTAINED WINDS OF 40 TO 55 MPH WITH GUSTS TO AROUND 75 MPH ARE EXPECTED TO CONTINUE THROUGH EARLY FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. BEDAL && $$
000 WWAK72 PAFC 061351 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 451 AM AKST FRI NOV 6 2009 AKZ185-061500- /X.CAN.PAFC.HW.W.0026.000000T0000Z-091106T1500Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 451 AM AKST FRI NOV 6 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED BELOW WARNING LEVELS. GUSTY NORTHWESTERLY WINDS WILL CONTINUE TO SLOWLY DECREASE THROUGH SATURDAY NIGHT. $$ AKZ181-062100- /X.EXT.PAFC.HW.W.0026.000000T0000Z-091106T2100Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 451 AM AKST FRI NOV 6 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON AKST TODAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON AKST TODAY. A SIGNIFICANT LOW IN THE GULF OF ALASKA IS CONTINUING TO BRING STRONG WINDS TO THE ALASKA PENINSULA. SUSTAINED WINDS OF 25 TO 50 MPH WILL CONTINUE THROUGHOUT THE DAY. LOCALIZED GUSTS TO 75 MPH ARE EXPECTED TO DECREASE BY EARLY THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. && $$
000 WWAK72 PAFC 062040 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1140 AM AKST FRI NOV 6 2009 AKZ181-062145- /X.CAN.PAFC.HW.W.0026.000000T0000Z-091106T2100Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1140 AM AKST FRI NOV 6 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DIMINISHED BELOW WARING LEVELS. GUSTY NORTHWEST WINDS WILL CONTINUE TO DECREASE SLOWLY THROUGH SATURDAY NIGHT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Nov 4, 5:25 PM AKST, 7 hours 30 minutes earlier.
Area forecast discussion, Nov 4, 5:25 PM AKST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
525 PM AKST WED NOV 4 2009
.ANALYSIS AND UPPER LEVELS...
A BROAD TROUGH IS NOW IN PLACE OVER THE ENTIRE STATE OF ALASKA
WITH NUMEROUS EMBEDDED SHORT WAVES ROTATING AROUND ITS PERIPHERY.
THREE SHORTWAVES OF NOTE INCLUDE AN EXTREMELY POTENT ONE MOVING
RAPIDLY EAST ALONG THE NORTH GULF COAST TOWARD PRINCE WILLIAM
SOUND. THE SECOND IS NEARLY STATIONARY OVER THE KUSKOKWIM DELTA
AND THE THIRD IS CROSSING THE CENTRAL AND EASTERN ALEUTIANS THIS
EVENING. ALL THREE WAVES ARE HAVING LARGE IMPACTS ON THE FORECAST
TODAY.
AT THE SURFACE...TWO LOWS ARE REVOLVING AROUND EACH OTHER IN THE
GULF. THESE TWO LOWS WILL MERGE BY TOMORROW MORNING INTO A
CONCENTRIC 947 MB LOW WHICH WILL GRADUALLY FILL AND WEAKEN
THROUGH THE REMAINDER OF THE WEEK AS IT DRIFTS TOWARD THE
PANHANDLE.
.MODEL DISCUSSION...
CONTINUE TO PREFER THE NAM AND HIGH RESOLUTION ECMWF IN ITS
HANDLING OF THE MULTIPLE CENTER LOW IN THE GULF. THE GFS
CONTINUES TO TRY TO MERGE THE LOWS TOO QUICKLY...A PRODUCT OF NOT
ACCURATELY RESOLVING THE POTENT SHORTWAVES. VERY FEW CHANGES WERE
MADE BEYOND THE FIRST SEVERAL PERIODS. WHAT CHANGES WERE MADE
WERE REFINING THE WIND SPEED AND TIMING OF THE STRONG LOWS.
.SHORT TERM FORECAST...
WIDESPREAD STORM FORCE WINDS ACROSS THE NORTH GULF COAST TODAY. A
NORTHEASTERLY GRADIENT KEPT THE STRONGEST WINDS FROM IMPACTING
THE INTERIOR ALTHOUGH THE SHORTWAVE RAPIDLY APPROACHING PRINCE
WILLIAM SOUND WILL CHANGE THAT THIS EVENING. THE NAMS 925 MB
WINDS ON THE NORTH SIDE OF THE LOW APPROACHED 80 KTS WHILE THE
BOUNDARY LAYER WINDS WERE NEAR 60 KTS. THE MOST SIGNIFICANT
CHANGE TO THE FORECAST WAS INCREASING THE GUSTS ALONG THE NORTH
GULF COAST AND INTO PRINCE WILLIAM SOUND TO HURRICANE FORCE. AS
THE TROUGH ROTATES ACROSS THE KENAI PENINSULA...SOME OF THESE
WINDS WILL BE FUNNELED THROUGH PORTAGE VALLEY AND TURNAGAIN ARM
SO SIGNIFICANT INCREASES IN TONIGHTS WINDS WERE MADE TO ACCOUNT
FOR THIS. AT THIS POINT...BELIEVE THE WINDS WILL BE JUST BELOW
HIGH WIND WARNING CRITERIA FROM CORDOVA TO TURNAGAIN ARM BUT WILL
BE WATCHING FOR EARLY INDICATORS THIS EVENING OF SUCH AN EVENT.
PRECIPITATION HAS ALSO BEEN CHALLENGING TODAY AS THE
NORTHEASTERLY FLOW HAS KEPT MOST AREAS DRY AS COLD AIR CONTINUES
TO DRAIN OUT OF THE NORTHERN VALLEYS. THIS RESULTS IN A SOUNDING
THAT COULD LEAD TO SLEET OR EVEN FREEZING RAIN. FOR A PERIOD
TODAY...KODIAK CITY SHIFTED WINDS TO THE NORTHWEST BRINGING
COLDER AIR FROM THE INTERIOR OF THE ISLAND. THIS DROPPED THE
TEMPERATURE AND DEW POINT LOW ENOUGH FOR A MIX OF SNOW AND RAIN
FOR SEVERAL HOURS. AS THE WIND DIRECTION BECAME MORE NORTHERLY
THIS EVENING IN RESPONSE TO THE APPROACHING SHORTWAVE...PRECIP
TYPE RETURNED TO ALL RAIN. AT SOME POINT LATER THIS
EVENING...WINDS WILL AGAIN SHIFT TO THE NORTHWEST SO HAVE
MENTIONED POSSIBLE SNOW ACCUMULATION OVERNIGHT.
MOISTURE IS NOW SPILLING OVER THE CHUGACH RANGE...RESULTING IN
AREAS OF LIGHT SNOW IN THE COPPER RIVER BASIN. EXPECT THE VALLEYS
ONLY TO RECEIVE AN INCH OR SO WHILE THE UPSLOPE MOUNTAINS COULD
RECEIVE SEVERAL INCHES THIS EVENING. AS THE WAVE ROTATES WEST AND
EVENTUALLY SOUTH...DRY AIR WILL AGAIN FILTER INTO THE REGION
BRINGING AN END TO THE PRECIP.
NORTHWESTERLY GAP WINDS WILL EVENTUALLY PREVAIL ACROSS THE REGION
BY FRIDAY. PARTLY TO MOSTLY CLOUDY SKIES WILL PERSIST OVER THE
INTERIOR WHILE SHOWERS FROM THE WEAKENING SYSTEM IN THE EASTERN
GULF STILL AFFECT THE COASTAL REGIONS.
OF NOTE IN THE MEDIUM RANGE...THE MODELS ARE ALL HINTING AT A
RESIDUAL LOW SKIRTING BACK NORTHWEST ALONG THE COAST TOWARD
PRINCE WILLIAM SOUND OVER THE WEEKEND. THIS COINCIDES WITH A
SHORTWAVE MOVING UP COOK INLET WITH A REINFORCING SHOT OF COLD
AIR. THIS IS QUITE A WAYS OUT BUT THIS SCENARIO WOULD FINALLY BE
A GOOD SETUP FOR SNOWFALL IN SOUTHCENTRAL ALASKA.
SOUTHWEST INTERIOR...AN IMPRESSIVE DEFORMATION ZONE IS DRAPED
ACROSS THE ALASKA PENINSULA AND INTO THE LOWER KUSKOKWIM VALLEY.
AREAS OF SNOW IS FALLING UNDER THIS BROAD AREA OF VERTICAL
MOTION. GUSTY SOUTHEASTERLY WINDS HAVE BECOMING NORTHERLY THIS
AFTERNOON AND WILL INCREASE OVER THE NEXT 48 HOURS...ESPECIALLY
ALONG THE COAST.
IN THE WEST...COPIED FROM PREVIOUS FORECAST DISCUSSION...THE
BERING AND ALEUTIANS WILL BE DOMINATED BY GALE AND STORM FORCE
WEST TO NORTHWEST FLOW THROUGH THURSDAY NIGHT IN THE WESTERN HALF
AND THROUGH SAT IN THE EASTERN HALF. THESE WINDS WILL BE
ACCOMPANIED BY SNOW SHOWERS. DRYING BENEATH A RIDGE WILL AFFECT
THE WESTERN PORTION FRI AND SAT AND THE EASTERN AREA SUN. A
WEATHER FRONT FROM AN EASTERN RUSSIA LOW WILL MOVE ACROSS THE
BERING SUN AND SUN NIGHT...PRECEDED BY ANOTHER ROUND OF RAIN AND
STRONG WINDS AND FOLLOWED BY SNOW SHOWERS.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALES 129 130 132 138 140 141 160 175 185
STORMS 120 125 150 155 165 170 171 172 179
FIRE WEATHER...NONE
AB NOV 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 3:19 PM AKST | Gale Warning | AFC | 12 hr | |
| Nov 4, 3:19 PM AKST | Storm Warning | AFC | 12 hr | |
| Nov 4, 3:29 PM AKST | Gale Warning | AFC | 12 hr | |
| Nov 4, 3:48 PM AKST | Gale Warning | AFC | 12 hr | |
| Nov 4, 3:48 PM AKST | Storm Warning | AFC | 12 hr | |
| Nov 4, 3:52 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Nov 4, 3:52 PM AKST | Storm Warning | AFC | 12 hr | |
| Nov 5, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Nov 5, 4:00 AM AKST | Gale Warning | AFC | 3 days | |
| Nov 5, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Nov 5, 4:00 AM AKST | Gale Warning | AFC | 36 hr | |
| Nov 5, 4:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Nov 5, 4:00 AM AKST | Small Craft Advisory | AFC | 4 days | |
| Nov 5, 4:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Nov 5, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Nov 5, 4:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Nov 5, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Nov 5, 11:30 AM AKST | Small Craft Advisory | AFC | 5 hr |
Nearby
High Wind Warnings in Alaska, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.